Ask the Experts

Making the Switch: Trying a New ADHD Medication

Feel like your or your child’s ADHD medication isn’t the best choice? Learn how to transition to a new one, and why it’s trickier to switch from a non-stimulant to a stimulant.

stimulant and non-stimulant medications to treat ADHD
illustration of pills against a dark background

Are either you or your child managing attention deficit hyperactivity disorder (ADHD) with medication that doesn’t seem to be working quite right? Switching from one stimulant to another, or from a stimulant to a non-stimulant, is a pretty straightforward matter. Stimulants wear off rapidly, and they are completely eliminated from the body by the end of the specified duration (four, eight, or 12 hours). Thus, it is possible to stop a stimulant one day and start another stimulant (or non-stimulant) the next.

Switching from a non-stimulant is more complicated. Non-stimulants remain in the body for a long time, and the dosage must be reduced gradually, over several days.

In some cases, depending on the medications involved, it’s possible to start taking a new med as you phase out the old. In other cases, you must be completely off one med before starting the next. Your doctor will tell you how to make this transition.

Updated on April 24, 2017

1 Related Link

  1. As posted prior. 4 PLUS YEARS IS TOO MANY MEDICATIONS! END TO AN ARGUMENT! THERE IS NOT 1 VALID ARGUMENT! I’m 35 and live with TMS AND ADULT ADHD DIAGNOSED WHEN I WAS 6 OR 7 YRS. OF AGE. TMS is “Transverse Myelitis.” Which has SX’S THAT ARE BEING TREATED! SADLY, I WAS DONE With Psychiatrist’s! 5-7 YRS. Is too long! I did take matters in my own hands. I did try a medication I have been embarrassed about. IT WAS A GAME CHANGER! I STOPPED TAKING “GENERIC VYVANSE!” since ANYONE IN THE MEDICAL FIELD KNOWS “THERE IS NO SUCH THING.” WHEN A PERSON THAT IS LACKING FEELING TO SOME EXTENT IN THEIR BODY (MYSELF); IS ABLE TO FEEL WHAT A MEDICATION DOES! 7X! I’M TAKING MY LAST 2 ADDERALL 10 MG BLUE TABS TODAY! IT’S QUITE EMBARASSING THAT MY PSYCHIATRIST WANTED ME ON ALL SSRI’S SNRI’S SDRI SERI’S FINISHED! WHEN MY LAST MED HAD CATAPRESS, OR CLONIDINE IN THE COMPOUND! 10 MG OF ADDERALL OR L/D LEVA DOPA AMPHETAMINE SALTS HAS PROPELLED ME TO WORLD OF REAL DIFFERENCE. I DONT RECCOMEND BLACK MARKET. BUT SOMETHING HAS TO BE DONE! IT SHOULDN’T TAKE 7 YEARS! With fish oils natural remediation, Stimulants with blood pressure additives to take away natural feelings of creativeness! LEXAPRO, STATINS, ALL MEDS THAT INTERFERE WITH PROGRESS. DAY 2 NO VYVANSE ADDERALL INSTEAD. IF IT WORKS TAKE IT! DO NOT MASK NATURAL FEELINGS! ESPECIALLY THAT ARE HEALTHY NATURAL ONES! GOD BLESS AND HE GOD WILL GIVE ME MY PURPOSE. NOW THE LIGHTBULB WENT ONN! ALIVE! NOT HIGH! GET SQUARE! BE REAL. WHERE’S THE COMPASSION? ESPECIALLY AFTER 7 YEARS OF TRIAL AND ERROR. REALLY? LITHIUM BICARBINATE? WOW. SINCERELY; A PSYCHOLOGY UNDERGRAD. I WILL NOT ATTEND COLLEGE IF IM NOT TREATED CORRECTLY! SAD BUT SOOOO TRUE! NOT LOOKING FOR A HIGH! AT 35 IM LOOKING FOR MY LIFE BACK!

Leave a Reply